Get E-Book on COVID-19

Q. Can excessive computer exposure cause dry eyes?

Answered by
Dr. Anand
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Apr 04, 2016 and last reviewed on: Jan 08, 2020

Hi doctor, I am using artificial tear drops during the day and an artificial tear gel in the night before going to bed for dry eyes. In most of the days, I feel a lot better, however, one day or another I have the same symptoms or watery eyes and redness and minor blurred vision. This happens with the left eye. However, I also have redness on the other one. These symptoms started very mildly and then started to get worse. Currently I am using Risperidone. Some things I would like you to know are I have been spending 8-9 hours in front of my computer in the last 3-4 years. I also use my smartphone to play games and read emails. I feel a lot better when I spend only 2-3 hours on the computer on the previous day. I also have mild redness during the day, if I am at a computer screen for 1-2 hours without interruption. I have been diagnosed with rhinitis too. 

My questions are can my problem be caused by a cumulative and excessive computer exposure without often breaks and for the last 3-4 years? If yes, what is your recommendation for improving? I am finishing my PhD in thesis, and I would like to use the computer. If not, what else could be the cause of my dry eyes? Also, the last time when I had conjunctivitis, an optometrist detected a spot in my cornea on a slit lamp examination and 10 hours later, I was diagnosed with a corneal infiltrate due to an eye infection by a general doctor. Can corneal infiltrates show as spots on a slit lamp examination? Is it possible that I have these symptoms much more intense on the left eye? I have a higher uncorrected eye myopia and astigmatism in the same.

Dr. Anand

Ophthalmology (Eye Care)
#

Hi,

Welcome to icliniq.com.

It is very good to know that you have improved drastically.

  • Yes, continuous computer use can cause dry eyes, redness and irritation. Yes, higher power on left eye can add to your problems.
  • It can be due to eye fatigue and tiredness due to continuous reading. Just use correctly prescribed glasses.
  • Do eye exercises like rotation and focusing on the tip of the thumb and moving it near and close for 5 minutes twice a day.
  • Also if you are using computer, keep minimum brightness and maintain 40 cm distance.
  • Blink the eyes as frequently as possible. Close eyes for 10 to 15 seconds every 5 minutes. This will relax your eyes and decrease the dry eye syndrome. You can also use anti-reflective coating glasses.
  • Also important point in your case is history of infection or conjunctivitis.
  • Infiltration cause spots or opacities on cornea and decrease its transparency. This old viral conjunctivitis could add to your eye irritation and dryness.
  • You can continue the same treatment and precautions as mentioned above.

For further information consult an eye care ophthalmologist online --> https://www.icliniq.com/ask-a-doctor-online/eye-care-ophthalmologist


Was this answer helpful?

 | 

Related Questions:
Can vestibular problems and C5-C6 bulge cause headaches?
I am having eye pain and discomfort even after using new glasses. Kindly help.
Is it safe to take Risperidone for hallucination for a long time?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


How can we treat dry eyes?

Query: Hi doctor, I am 27 years old. I have a problem with vehicle sounds. When I hear a loud noise, I feel very stressed. I sit on computers for long hours. I also have dry eyes problem. I went to an ophthalmologist. He gave me eye drops. Please advice.  Read Full »

What happens to the dust that enters the eye? Will it affect the eyesight in the future?

Query: Hi, What happens to the dust that enters the eye? Does it go into the eyeballs? Will it affect the eyesight in the future?  Read Full »

Can Risperidone continue to have an effect two months after taking it?

Query: Hello doctor, I discontinued Risperidone two months ago. I have not had any psychotic symptoms. I believe my schizoaffective disorder is in remission. However, can Risperidone continue to have an effect two months after taking it? If so what is the maximum amount of time Risperidone continue to hav...  Read Full »

Also Read


Can naked body to body massage spread HIV?
Hello doctor, I recently had some business trip during which I had some naked body to body massage wherein massager vag...  Read more»
Are COVID-19 Patients Infectious for up to 90 Days After Recovery?
There have been reports of recovered COVID-19 patients getting reinfected and testing positive for almost 3 months. Read...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask an Eye Care Ophthalmologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.